Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 209, NWS Denver/Boulder, CO

September 2, 2011Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 2, 2011, 5:04 PM MDT for Adams County, Denver County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2011, 5:04 PM MDT (23:04 UTC)
Expired
Sep 2, 2011, 5:30 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 12 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS55 KBOU 022304
SVRBOU
COC001-031-022330-
/O.NEW.KBOU.SV.W.0209.110902T2304Z-110902T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
504 PM MDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHERN DENVER INTERNATIONAL AIRPORT...OR 15 MILES NORTHEAST OF
  DENVER...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO D.I.A.
  TERMINAL AND CONCOURSES...WATKINS...MANILA VILLAGE...BRIGHTON...
  BENNETT...BARR LAKE...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN
  DENVER...NORTHEASTERN COMMERCE CITY AND NORTHERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3999 10435 3975 10437 3975 10484 3999 10484
TIME...MOT...LOC 2304Z 268DEG 25KT 3983 10471
WIND...HAIL 60MPH 1.00IN

$$


DANKERS
2 follow-up statements
344 
WWUS55 KBOU 022320
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
520 PM MDT FRI SEP 2 2011

COC001-031-022330-
/O.CON.KBOU.SV.W.0209.000000T0000Z-110902T2330Z/
ADAMS CO-DENVER CO-
520 PM MDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN DENVER AND WESTERN ADAMS COUNTIES...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
SOUTHERN DENVER INTERNATIONAL AIRPORT...OR 18 MILES EAST OF DENVER...
MOVING EAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
D.I.A. TERMINAL AND CONCOURSES...WATKINS...MANILA VILLAGE...
BRIGHTON...BENNETT...BARR LAKE...DENVER INTERNATIONAL AIRPORT...
NORTHEASTERN DENVER...NORTHEASTERN COMMERCE CITY AND NORTHERN AURORA.

WIND SENSORS AT DENVER INTERNATIONAL AIRPORTS HAVE REPORTED WIND 
GUSTS AS HIGH AS 57 MPH.  HEAVY RAIN IS ALSO OCCURRING UNDER THE 
SOUTHERN PARTS OF THIS THUNDERSTORM.  RAINFALL AMOUNTS UP TO A HALF 
INCH IN 10 MINUTES CAN BE EXPECTED AS THE STORM MOVES ALONG I-70 TO 
THE SOUTH AND SOUTHEAST OF DENVER INTERNATIONAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3999 10435 3975 10437 3975 10484 3999 10484
TIME...MOT...LOC 2318Z 270DEG 22KT 3982 10463
WIND...HAIL 60MPH 1.00IN

$$


DANKERS
462 
WWUS55 KBOU 022329
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT FRI SEP 2 2011

COC001-031-022338-
/O.EXP.KBOU.SV.W.0209.000000T0000Z-110902T2330Z/
ADAMS CO-DENVER CO-
529 PM MDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENVER AND
WESTERN ADAMS COUNTIES WILL EXPIRE AT 530 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  BRIEF HEAVY RAINS...UP 
TO A HALF INCH OF RAIN IN 20 MINUTES CAN STILL BE EXPECTED OVER 
CENTRAL ADAMS COUNTY AS THE STORM MOVES PAST WATKINS AND TOWARDS 
BENNETT.  WINDS UP TO 45 MPH CAN ALSO BE EXPECTED AS THE STORM 
APPROACHES. 

LAT...LON 3999 10435 3975 10437 3975 10484 3999 10484
TIME...MOT...LOC 2328Z 270DEG 22KT 3982 10455

$$


DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:05 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 2, 3:05 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
305 PM MDT FRI SEP 2 2011

.SHORT TERM...CONVECTION CONTINUES ACROSS MOUNTAINS...SOUTHERN
FOOTHILLS AND PALMER DIVIDE WITH MOST OF THE ACTIVITY OVER THE
MOUNTAINS. LATEST ACARS SOUNDINGS SHOWING PLAINS STILL CAPPED...
THOUGH A FEW STORMS ARE HOLDING TOGETHER IN EASTERN LARIMER COUNTY.
LATEST MODELS CONTINUE TO SPREAD SOME CONVECTION ONTO THE PLAINS
EARLY THIS EVENING. IT MAY TAKE A SOME BOUNDARY INITIATION TO GET
THE STORMS GOING EAST OF THE FOOTHILLS. WILL MAINTAIN THE SLIGHT
CHANCE FOR THE PLAINS THIS EVENING. CURRENT IPW VALUES HAVE
INCREASED TO NINE TENTHS OF AN INCH AT KBOU. SO THERE IS THE
POTENTIAL FOR SOME BRIEF HEAVY RAIN...THOUGH STORM MOVEMENT OF
AROUND 15-20 KTS SHOULD LIMIT FLOOD THREAT. THERE IS SOME FAVORABLE
SHEAR...SO CANNOT RULE OUT HAIL AND GUSTY WINDS WITH THE STORMS.
SHOULD SEE STORMS ENDING AROUND MIDNIGHT. THERE APPEARS TO BE SOME
SORT OF SHORTWAVE MOVING ACROSS THE FAR EASTERN PLAINS OVERNIGHT
WHICH MAY KEEP SOME ACTIVITY LINGERING AFTER MIDNIGHT. NEXT FRONT
POISED TO MOVE ACROSS THE PLAINS AFTER 09Z WITH NORTHERLY WIND
SHIFT. LATEST MODELS NOT THAT EXCITED WITH LOW LEVEL MOISTURE AND
STRATUS/FOG DEVELOPMENT. LATEST NAM BOUNDARY LAYER WIND AND HUMIDITY
PROGS SUGGEST SOME STRATUS AND FOG ALONG PALMER DIVIDE AND SOUTHERN
FOOTHILLS. WILL ADD A BIT MORE CLOUD THERE DURING THE MORNING.
FORECAST SOUNDINGS SHOWING PLAINS TO REMAINED CAPPED THROUGH THE
DAY...LOOKS REASONABLE BASED ON THE AMOUNT OF COOLING EXPECTED
BEHIND THE FRONT. BEST CHANCE FOR ANY STORMS TO BE ACROSS PARK
COUNTY AS WELL AS THE SOUTHERN FOOTHILLS WHERE THE BEST CAPE WILL
RESIDE. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS IN THE 70S
ACROSS THE PLAINS THOUGH GUIDANCE MAY BE A BIT COOL. WILL LOWER
TEMPERATURE GRIDS A BIT.

.LONG TERM...THE COOL WEEKEND WEATHER WILL CONTINUE ON SUNDAY
FOLLOWING THE POST FRONTAL SYSTEM FROM EARLY SATURDAY. AIRMASS WILL
REMAIN CAPPED ON SUNDAY WITH HIGH TEMPERATURES ON THE PLAINS
REMAINING IN THE 70S. THERE MAY STILL BE AN ISOLATED STORM OVER THE
MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE AND PARK COUNTY.
WARMER TEMPERATURES WILL RETURN FOR EARLY NEXT WEEK AS HIGH PRESSURE
ALOFT BUILDS ACROSS SOUTHWESTERN UNITED STATES. THIS WILL RESULT IN
A GENERALLY DRY...NORTHWEST FLOW PATTERN ACROSS NORTHERN COLORADO.

BY LATE TUESDAY AND WEDNESDAY...A WEAK TROF ACROSS THE EASTERN
PACIFIC WILL MOVE INLAND AND BEGIN TO UNDERCUT AND AND WEAKEN THE
HIGH. THIS WILL RESULT IN INCREASED MOISTURE LEVELS MOVING INTO
COLORADO AND A BETTER CHANCE FOR STORMS AND COOLER TEMPERATURES FROM
WEDNESDAY THROUGH FRIDAY. THE BEST CHANCES FOR SHOWERS WILL BE OVER
THE MOUNTAINS. ONLY MINOR CHANGES NEEDED TO CURRENT FORECASTS THIS
TIME AROUND.

&&

.AVIATION...SLIGHT CHANCE OF STORMS THIS EVENING...MAINLY WEST AND
SOUTH OF THE DENVER AREA. STILL THINK THE VCTS SHOULD SUFFICE
THROUGH AROUND 04Z. VFR CONDITIONS TO PREVAIL...THOUGH COULD SEE
CEILINGS OF AROUND 6000 FEET AGL IF A STORM MOVES ACROSS THE AREA
AIRPORTS. GUSTY OUTFLOW WINDS ALSO POSSIBLE...BUT WILL LEAVE OUT OF
THE TAFS AT THIS TIME. WINDS TO SHIFT TO THE SOUTH AS DRAINAGE
PATTERN DEVELOPS. NEXT FRONT EXPECTED AROUND 12Z WITH WINDS SHIFTING
TO THE NORTH. MODELS STILL NOT INDICATING MUCH IN THE WAY OF ANY
STRATUS OR FOG AT THE AIRPORTS. FOR NOW WILL NOT INCLUDE ANY
STRATUS. AIRMASS TO BE COOL AND STABLE ACROSS THE AREA...NOT
EXPECTING ANY STORMS. VFR CONDITIONS TO CONTINUE.

&&

.HYDROLOGY...ISOLATED STORMS EXPECTED THIS EVENING...MAINLY ALONG
FOOTHILLS AS WELL AS PALMER DIVIDE. POTENTIAL FOR BRIEF MODERATE TO
HEAVY RAIN...BUT STORM MOTION OF 15-20 KTS WILL PRECLUDE FLOOD
THREAT. SLIGHT CHANCE FOR STORMS ACROSS PARK COUNTY AS WELL AS THE
SOUTHERN FOOTHILLS AND PALMER DIVIDE SATURDAY AFTERNOON. AIRMASS TO
BE SLIGHTLY DRIER...SO ANY RAINFALL FROM THE STORMS IS EXPECTED TO
BE LIGHT AND SHORT LIVED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....ENTREKIN
AVIATION...D-L
Hazardous weather outlook, Sep 2, 10:58 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT FRI SEP 02 2011

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT FRI SEP 02 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOLER TEMPERATURES CAN BE EXPECTED ACROSS THE REGION TODAY.
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...MAINLY
SOUTH OF INTERSTATE 70 AS WELL AS ALONG THE PALMER DIVIDE. BRIEF
MODERATE RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE
WITH THE STORMS.

ACROSS THE PLAINS...A MID LEVEL INVERSION IS EXPECTED TO PERSIST
THROUGH THE AFTERNOON WHICH WILL LIMIT STORM DEVELOPMENT. HOWEVER
THE INVERSION IS EXPECTED TO ERODE THIS EVENING...WHICH COULD ALLOW
STORMS TO OCCUR. IF THE STORMS DEVELOP...THEY WILL BE CAPABLE OF
PRODUCING HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND COLD FRONT WILL MOVE ACROSS THE REGION EARLY SATURDAY
MORNING WITH CONTINUED COOL TEMPERATURES EXPECTED THROUGH THE
WEEKEND FOR LOCATIONS EAST OF THE DIVIDE. THE MAIN THREAT OF SHOWERS
AND STORMS WILL BE CONFINED TO THE EAST SLOPES FOOTHILLS AND PALMER
DIVIDE.

FOR EARLY NEXT WEEK...TEMPERATURES WILL RETURN TO AROUND
NORMAL READINGS WITH JUST A SLIGHT CHANCE OF LATE DAY STORMS FROM
LATE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:10 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.